Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 201, NWS Pittsburgh, PA

August 9, 2003Allegheny County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 9, 2003, 5:38 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2003, 5:38 PM EDT (21:38 UTC)
Expired
Aug 9, 2003, 8:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Allegheny County, PA

The radar

The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 092141
FFWPBZ
PAC003-100045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
538 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEGHENY COUNTY IN PENNSYLVANIA

* UNTIL 845 PM EDT

* AT 538 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SUSTAINED 
  VERY HEAVY RAINFALL...ESPECIALLY IN HAMPTON TWP ALONG GOURDHEAD    
  RUN. THE HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH AT LEAST 6:15  
  PM POOR DRAINAGE AND STREET FLOODING IS LIKELY

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
1 follow-up statement
000 
WGUS71 KPBZ 092320
FFSPBZ
PAC003-100015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
719 PM EDT SAT AUG 9 2003


...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ALLEGHENY COUNTY...

THE THUNDERSTORMS MOVED OUT OF THE COUNTY AND THE THREAT HAS ENDED.










$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 4:26 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 9, 4:26 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
426 PM EDT SAT AUG 9 2003

UPDATED TO EXPAND FLOOD WATCH TO FURTHER NORTH.  ACTIVITY IS FIRING
UP TO THE NORTH OF KPIT AND THAT AREA RECEIVED HEAVY RAIN AND
FLOODING YESTERDAY.

PIT   66  78  66  79 /  50  40  30  40
HLG   64  78  62  79 /  50  40  30  40
MGW   65  80  64  80 /  50  40  30  40
ZZV   66  79  65  78 /  30  30  30  40
PHD   66  79  66  78 /  30  30  30  40
FKL   63  76  61  78 /  50  40  30  40
DUJ   62  76  63  78 /  50  40  30  40
LBE   64  78  64  79 /  50  40  30  40
BTP   64  76  64  78 /  50  40  30  40
IDI   62  76  63  78 /  50  40  30  40
ODM   61  75  61  77 /  60  40  30  30

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

OH...NONE.
PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, Aug 9, 4:52 AM EDT, 12 hours 46 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL CONTINUE TO PROVIDE THE THREAT FOR FLASH FLOODING
ON AREA STREAMS.

.DAYS TWO THROUGH SEVEN...

MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED INTO THE BEGINNING
OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 9, 3:20 PM EDT, 2 hours 18 minutes before
PAZ022-092015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT SAT AUG 9 2003

...THUNDERSTORMS WITH HEAVY RAINFALL DEVELOPING OVER THE AREA...

AT 3:15 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL DEVELOPING OVER EASTERN ARMSTRONG
COUNTY.  THESE STORMS ARE MOVING SLOWLY TO THE WEST AND MAY DUMP UP
TO AN INCH OF RAIN BY 4:20 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE NEW
BETHLEHEM...RURAL VALLEY...ATWOOD AND KEYSTONE LAKE.

BE ALERT IF YOU ARE DRIVING AS HEAVY RAIN MAY CAUSE PONDING OF WATER
ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 9, 3:41 PM EDT, 1 hour 57 minutes before
PAZ021-092030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT SAT AUG 9 2003

...THUNDERSTORMS DEVELOPING OVER THE AREA...

AT 3:40 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING OVER SOUTHWESTERN ALLEGHENY COUNTY.  THESE
STORMS ARE MOVING NORTH AT 15 MPH AND WILL AFFECT THE AREA BETWEEN
3:45 PM AND 4:30 PM. ADDITIONAL STORMS ARE DEVELOPING OVER THE
ENTIRE AREA.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
IMPERIAL...CORAOPOLIS...ROBINSON TOWNSHIP...CRESCENT...SEWICKLEY AND
THE PITTSBURGH INTERNATIONAL AIRPORT.

BE ALERT IF YOU ARE DRIVING AS HEAVY RAIN MAY CAUSE PONDING OF WATER
ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 9, 4:01 PM EDT, 1 hour 37 minutes before
PAZ008-009-015-092100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT SAT AUG 9 2003

...THUNDERSTORMS WITH HEAVY RAIN CONTINUING OVER THE AREA...

AT 4:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CONTINUING TO DEVELOP OVER FOREST...CLARION...AND
VENANGO COUNTIES IN PENNSYLVANIA.  THESE STORMS ARE SHOWING LITTLE
MOVEMENT AND MAY DUMP UP TO AN INCH OF RAIN BETWEEN 4:05 PM AND
5:00 PM.

CURRENTLY NO FLOODING HAS BEEN REPORTED BUT THE AREA IS SATURATED
FROM RECENT RAINFALL AND ADDITIONAL HEAVY RAINFALL MAY CAUSE STREAMS
AND CREEKS TO RISE ALONG WITH POOR DRAINAGE FLOODING.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE SUGAR
CREEK...RIMERSBURG...AND LYNCH.

BE ALERT IF YOU ARE DRIVING AS HEAVY RAIN MAY CAUSE PONDING OF WATER
ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 9, 4:36 PM EDT, 1 hour 2 minutes before
PAZ014-021-092130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT SAT AUG 9 2003

...THUNDERSTORMS DEVELOPING RAPIDLY OVER THE AREA...

AT 4:35 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING OVER NORTH CENTRAL ALLEGHENY COUNTY.  THESE
STORMS ARE MOVING NORTH AT 15 MPH AND WILL MOVE INTO BUTLER COUNTY
BETWEEN 4:40 PM AND 5: 40 PM.  ADDITIONAL STORMS HAVE DEVELOPED NEAR
OAKDALE IN SOUTHWESTERN ALLEGHENY COUNTY.

OTHER LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
GIBSONIA...VALENCIA...SAXONBURG...AND SARVER.

DRIVING MAY BE DIFFICULT ALONG ROUTE 8 NORTH OF THE TURNPIKE DUE TO
PONDING OF WATER AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 9, 4:52 PM EDT, 46 minutes before
PAZ023-092200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 PM EDT SAT AUG 9 2003

...STATIONARY THUNDERSTORM DUMPING HEAVY RAINFALL...

AT 4:50 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY STATIONARY THUNDERSTORM DUMPING HEAVY RAINFALL OVER EASTERN
INDIANA COUNTY.  THIS STORM HAS THE POTENTIAL TO PRODUCE UP TO AN
INCH OF RAIN BETWEEN 4:55 PM AND 6:00 PM.  POOR DRAINAGE FLOODING IS
POSSIBLE WHERE THE RAIN PERSISTS.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
CLYMER...HEILWOOD AND YELLOW CREEK STATE PARK.

DRIVING MAY BE DIFFICULT ALONG ROUTE 422 NEAR PENN RUN DUE
TO PONDING OF WATER AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Local storm report, Aug 9, 4:55 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
455 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    5 N PARSONS               WV   FLASH FLOODS
08/09/03   TUCKER                         1.5 FOOT OF WATER RUNNING
                                          ACROSS RT 219
                                          NORTH.REPORTED BY LAW
                                          ENFORCEMENT

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:18 PM EDTFlash Flood WarningPBZButler3 hr
Aug 8, 10:54 PM EDTFlash Flood WarningPBZMercer3 hr
Aug 9, 2:58 PM EDTFlash Flood WarningPBZFayette3 hr
Aug 9, 3:31 PM EDTFlash Flood WarningPBZWestmoreland3 hr
Aug 9, 5:53 PM EDTFlash Flood WarningPBZVenango3 hr
Aug 9, 6:14 PM EDTFlash Flood WarningPBZLawrence3 hr
Aug 9, 6:26 PM EDTFlash Flood WarningPBZIndiana3 hr
Aug 9, 6:32 PM EDTFlash Flood WarningPBZMercer3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.